Although severe musculoskeletal pain is included in the prescribing information for all bisphosphonates, the association between bisphosphonates and severe musculoskeletal pain may be overlooked by healthcare professionals, delaying diagnosis, prolonging pain and/or impairment, and necessitating the use of analgesics, the FDA cautions on its web site.
The severe musculoskeletal pain may occur within days, months, or years after starting a bisphosphonate. Some patients have reported complete relief of symptoms after discontinuing the bisphosphonate, whereas others have reported slow or incomplete resolution, the FDA reports, adding that risk factors for, and incidence of, severe musculoskeletal pain associated with bisphosphonates are unknown.
This is the second time in recent months that bisphosphonates have drawn concern from the FDA. A study last year in The New England Journal of Medicine raised questions about the association of atrial fibrillation with the use of these meds. Last fall, the agency said it reviewed some safety data and requested additional data to further evaluate the risk of atrial fibrillation in patients who take bisphosphonates.